MAUDE Adverse Event Report: VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER

VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER
Model Number 5640
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/22/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing record was reviewed, there were no nonconformance related to this lot, therefore, supporting the device met material, assembly and performance specifications.A follow-up report will be issued after the investigation is complete.
 
Event or Problem Description
As reported: severe calcification in dm2/ lca, after using tp lp, tp gold at least tp spiral in turning clockwise a very little part of the tip was cut.Clarification from our clinical team 05nov2020: the patient had a long stenosis/lesion in the distal portion of the 2nd diagonal which originates from the left anterior descending artery which originates from the left coronary artery.The initial plan after visualizing the stenosis was to use the turnpike lp to aid in wire placement and then rotoblate the stenosed area.A guide catheter was placed in the ostium of the left coronary artery, and the turnpike lp was advanced over the guidewire to the proximal edge of the stenosis.Due to heavy calcification, the physician was unable to advance the turnpike lp/guidewire any further, so the turnpike lp was removed, and a non-compliant balloon was inserted.Using the non-compliant balloon the physician attempted to dilate the vessel but had minimal success, so the balloon was removed.At that time the physician inserted the turnpike gold over the guidewire and was able to advance it and the wire passed the proximal edge of the stenosis toward the distal portion of the stenosis and vessel.Once the physician got past the calcified stenosis area, it was decided to exchange the turnpike gold out for the turnpike spiral.As the turnpike spiral was being advanced in a clockwise motion over the guidewire it encountered resistance due to the heavy calcification of the stenosed area and a small portion of the tip broke off.The physician felt that the piece of the turnpike spiral that broke within the patient at the site of the stenosis was so small that it was better to leave and "pin" versus try to remove.Due to the distal location of the stenosis, and how heavily calcified the stenosis was the physician used a non-compliant balloon to lodge the broken tip into the calcium as the area was too calcified and small to stent.The patient outcome was good, though they were not able to complete the rotoblation due to calcium and size of vessel, blood circulation within the vessel did improve due to the other tools (non-compliant balloon, turnpike gold, and turnpike spiral) prior to the turnpike spiral tip breaking off.
 
Additional Manufacturer Narrative
A returned product evaluation was completed.The separated tip material was pressed against the vessel wall with a balloon and left in the patient.A manufacturing record review was completed and no related non-conformances were found.About 3-4mm of material was missing from the distal tip of the turnpike spiral.The ptfe inner liner was exposed, and the remaining tip material was twisted.The damage present was consistent with rotating the catheter in a calcified lesion and described in the event details.The distal nylon coil was fully reflowed and showed no signs of damage.The turnpike spiral ifu warns; "never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury.".

Brand Name
TURNPIKE SPIRAL
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
MDR Report Key10847984
Report Number2134812-2020-00093
Device Sequence Number19024015
Product Code DQY
UDI-Device Identifier20841156105089
UDI-Public(01)20841156105089
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K191560
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/06/2022
Device Model Number5640
Device Lot Number669220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/10/2020
Initial Date Received by Manufacturer 10/22/2020
Supplement Date Received by Manufacturer10/22/2020
Initial Report FDA Received Date11/16/2020
Supplement Report FDA Received Date12/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR